Missouri, 2002

Hail and Damaging Wind in Missouri, August 1, 2002

August 1, 2002 · NWS EAX · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 1, 2:07 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 1, 2:07 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT THU AUG 1 2002

307 PM...
VISIBLE IMAGERY SHOWING CUMULUS STARTING TO BUBBLE AHEAD OF
SURFACE COLD FRONT...THAT STRETCHES FROM NEAR DVN TO STJ. LAPS
SOUNDING INDICATE SBCAPES GREATER THAN 4000 J/KG AHEAD OF FRONT...
WITH CIN VALUES OF ONLY -10 TO -15 CURRENTLY.  SURFACE TEMPERATURES
AT OR NEAR CONVECTIVE TEMPEARATURE...SO PROBABLY WILL SEE ISOLATED
STORMS BEGIN TO POP SOMETIME IN THE NEXT 1 TO 2 HOURS.  FAIR AMOUNT
OF DRY AIR IN THE MID-LEVELS...SO MAY SEVERE THREAT WILL BE
DOWNBURST WINDS.

BELIEVE FRONT WILL MAKE IT THROUGH MOST OF THE FORECAST AREA TONIGHT
WITH HELP FROM CONVECTION THAT FORMS IN ADVANCE OF IF...BUT WITH
CENTER OF UPPER RIDGE PARKED OVER SOUTH CENTRAL MISSOURI...DO NOT
EXPECT IT TO MOVE MUCH FURTHER SOUTH. THERE IS A FAIR AMOUNT OF
ACTIVITY ELEVATED CONVECTION NORTH OF THE SURFACE FRONT...AIDED
BY ISENTROPIC LIFT ALONG THE 310 AND 315 SURFACES.  EXPECT
THIS ACTIVITY TO DIE DOWN EARLY THIS EVENING AS UPPER SUPPORT MOVES
TO THE NORTHEAST.  AFTER TONIGHT...SURFACE RIDGE BUILDS INTO AREA AND
WITH UNUSUALLY DRY AIRMASS SPREADING INTO THE REGION...FEEL THREAT
OF PRECIPITATION IN DAYS 2 AND 3 MARGINAL.  ANOTHER SHORTWAVE
PROGGED TO MOVE THROUGH NORTHERN STREAM FRIDAY NIGHT...WITH VORT
LOBE MOVING ACROSS AREA.  MODELS TRY TO ACTIVATE MORE SCATTERED
STORMS ALONG FRONTAL BOUNDARY...BUT WILL CONTINUE WITH SILENT 20
POPS FOR NOW.  STRONG WARM AIR ADVECTION...MAY LEAD TO ELEVATED
CONVECTION LATE SATURDAY NIGHT...BUT FEEL BEST CHANCES WILL BE TO
THE NORTH OF FORECAST AREA. AS FAR AS TEMPERATURES...TWEAKED
PREVIOUS FORECAST NUMBERS JUST A BIT...LEANING CLOSER TO WARMER ETA
GUIDANCE.

WILL KEEP HEAT ADVISORY IN FOR THIS EVENING...AS CURRENT HEAT
INDICES STILL IN THE 105 TO 110 RANGE.

SF

240 PM...

KEPT EXTENDED FORECAST VIRTUALLY INTACT...WITH THE EXCEPTION THAT I
BUMPED TEMPERATURES A FEW DEGREES ACROSS THE BOARD...ESPECIALLY FOR
OVERNIGHT LOWS.  RECENT TRENDS...ALONG WITH CONSENSUS MEDIUM RANGE
MODEL PROGS DEPICTING 590 DECAMETER HIGH BUILDING IN AT 500
MB...SHOW A RETURN TO THE HEAT AND HUMIDITY IN THE OFFING FOR EARLY
NEXT WEEK.

MH

SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW VIGOROUS SHORTWAVE
TROUGH/80KT 500MB SPEED MAX PROPAGATING ACROSS NORTHERN PLAINS THIS
MORNING WITH BROAD SUBTROPICAL RIDGE ACROSS CENTRAL PLAINS INTO MID
MISSISSIPPI RIVER VALLEY. COLD FRONT ASSOCIATED WITH UPPER TROUGH
CURRENTLY EXTENDS FROM ROUGHLY A MINNEAPOLIS TO SIOUX FALLS TO
CHEYENNE LINE. THIS FRONT IS FORECAST TO CONTINUE TO PUSH SOUTHWARD
TODAY...ENTERING NORTHWEST MISSOURI BY MID AFTERNOON. ALONG AND
AHEAD OF THIS FRONT MODELS INDICATE 850MB THERMAL RIDGE TO SET
UP...ALLOWING MAX TEMPS THIS AFTERNOON TO CLIMB INTO THE UPPER 90S
ACROSS MUCH OF EASTERN KANSAS AND WESTERN MISSOURI...WITH A FEW 100
DEGREE READINGS POSSIBLE. IN ADDITION...EXPECT DEW POINT READINGS TO
REMAIN IN THE LOW TO MID 70S AHEAD OF THE FRONT...INCREASING LOW
LEVEL MOISTURE EVIDENT BY 17C DEW POINT AT 850MB ON 00Z TOPEKA
SOUNDING WILL SIGNIFICANTLY LIMIT SURFACE MOISTURE FROM MIXING OUT
DURING AFTERNOON HOURS. THUS HAVE EXPANDED HEAT ADVISORY TO AREAS
ALONG AND WEST OF A GALLATIN TO CHILLICOTHE TO CLINTON LINE.

AS COLD FRONT PUSHES INTO CWA THIS AFTERNOON...SOME UNCERTAINTY
EXISTS TO POTENTIAL AND AREAL COVERAGE OF CONVECTION. MODIFIED
MESO-ETA AND 00Z TOPEKA SOUNDINGS GIVEN TEMPERATURES IN THE UPPER
90S AND DEW POINTS IN THE LOW 70S YIELD MIXED LAYER CAPE VALUES IN
EXCESS OF 4000 J/KG...HOWEVER GREATER THAN 50 J/KG OF
INHIBITION...ASSOCIATED WITH 700MB TEMPS OF +12 TO 14C...IS ALSO
FORECAST BY LATE AFTERNOON ALONG FRONT. GIVEN LACK OF UPPER LEVEL
SYNOPTIC SCALE FORCING AND CAPPING INVERSION...SUSPECT THAT AREAL
COVERAGE OF CONVECTION WILL REMAIN FAIRLY ISOLATED IN NATURE ACROSS
NORTHERN MISSOURI LATE THIS AFTERNOON...WITH BEST CHANCE ACROSS
NORTHEAST ZONES WHERE CAPPING INVERSION WILL BE WEAKER. DEGREE OF
INSTABILITY AND WEAK SHEAR WILL RESULT IN PULSE-TYPE STORMS. IN
ADDITION...DRY AIR AT MID-LEVELS MAY ENHANCE POTENTIAL FOR A FEW
STRONG DOWNBURSTS. KEPT POPS OUT OF SOUTHERN TIER OF ZONES AS GIVEN
LACK OF UPPER LEVEL FORCING AND VERY WEAK FLOW AT 850MB...EXPECT
CONVECTION TO DIMINISH QUICKLY AROUND SUNSET WITH LOSS OF DAYTIME
HEATING.

OTHERWISE FRONT IS EXPECTED TO PUSH SOUTH OF CWA OVERNIGHT AS
SOMEWHAT COOLER AND DRIER AIR WILL PUSH INTO CWA FRIDAY. STILL
EXPECT MAX TEMPERATURES AROUND 90 ACROSS WESTERN ZONES FRIDAY
AFTERNOON GIVEN 850MB TEMPS AROUND 20C. RETURN FLOW SETS UP FRIDAY
INTO SATURDAY...HOWEVER 850MB THETA-E GRADIENT IS FORECAST TO REMAIN
JUST NORTH AND WEST OF CWA..SO EXPECT ONLY WEAK ISENTROPIC FORCING
ASSOCIATED WITH MOISTURE RETURN...AND THUS HAVE LEFT ONLY MINIMAL 10
POPS IN GRIDS. SUBRTOPICAL RIDGE IS FORECAST TO BECOME CENTERED OVER
MISSOURI BY LATE FRIDAY INTO SATURDAY...AND REMAIN ACROSS REGION
THROUGH THE UPCOMING WEEK...SO DRY FORECAST LOOKS GOOD. TEMPS IN THE
LOW TO MID 90S LOOK REASONABLE GIVEN SOUTH/SOUTHEASTERLY FLOW
THROUGH NEXT WEEK.

SEAMAN

.EAX...
KS...HEAT ADVISORY FOR TODAY FOR ZONES KSZ025...KSZ057...KSZ060...
KSZ103>105.

MO...HEAT ADVISORY FOR TODAY FOR ZONES MOZ013>014...MOZ020>023...
MOZ028>031...MOZ037>038...MOZ043>044...MOZ053>054.

In the hours before

Special weather statement, Aug 1, 12:02 PM CST, 5 hours 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT THU AUG 1 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS.
AREAS THREATENED WILL BE ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO
BETHANY.

EXTREME HEAT AND HUMIDITY THIS AFTERNOON...WITH HEAT INDICES
APPROACHING 105 TO 110. AREAS THREATENED ARE ALONG AND SOUTH OF AN
ATCHISON KANSAS TO GALLATIN TO CHILLICOTHE LINE...INCLUDING THE
KANSAS CITY AND ST JOSEPH AREAS.

* SPOTTER ACTIVATION -
MAY BE NEEDED IN LOCATIONS LONG AND SOUTH OF A LINE FROM ST JOSEPH
TO BETHANY LATE THIS AFTERNOON AND EARLY THIS EVENING.

DISCUSSION: A COLD FRONT ACROSS THE NORTHERN PLAINS HAS BEGUN ITS
DESCENT INTO KANSAS AND MISSOURI.  LOCATIONS IN NORTHERN MISSOURI
AND EXTREME NORTHEASTERN KANSAS WILL BE THE LEAST LIKELY TO RECEIVE
ANY SEVERE WEATHER...DUE TO A CAPPED ATMOSPHERE.  AS THE FRONT MOVES
SOUTH...CONVERGENCE ALONG IT MAY PRODUCE WIDELY SCATTERED
THUNDERSTORMS.  IF THE CAP WEAKENS AND STORMS DO DEVELOP...THE AREAL
COVERAGE WILL BE LIMITED...BUT THE STORMS WILL HAVE THE POTENTIAL TO
QUICKLY BECOME SEVERE.  THE MAIN THREAT DUE TO THE WARM TEMPERATURES
AND DRY AIR...WILL BE DAMAGING WINDS GUSTS.  A FEW...WEAKER STORMS
MAY ALSO DEVELOP BEHIND THE FRONT...BUT ALL ACTIVITY SHOULD END
EARLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

LVQ

The radar

The Pleasant Hill radar (KEAX), 138 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grundy

When
August 1, 5:35 PM CST
Where
Grundy County, Hickory Creek
Measured
60 kt (69 mph)
Reported by
AMATEUR RADIO
Coordinates
39.967, -93.667

Hail, Sullivan

When
August 1, 6:00 PM CST
Where
Sullivan County, 1 mi E of Mystic
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.167, -92.917

Hail, Linn

When
August 1, 7:00 PM CST
Where
Linn County, Purdin
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.950, -93.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317770, 5317771, 5317772.